Acetominophen Overdose Leading Cause of Acute Liver Failure
Almost half of all cases of acute liver failure (ALF) are the result of an overdose of acetaminophen, the active ingredient in Tylenol. Overdoses occur because people take more than the recommended amount, or because they have a condition such as alcoholism, that makes them have a lower tolerance for the drug.
Many patients don’t realize that over-the-counter medications can be dangerous. They also aren’t aware that it’s important to add up all the sources of acetaminophen that are being taken. For instance, if a patient takes a cold medicine that contains acetaminophen, or a pain medication that contains it, this has to be counted towards the recommended dose. To avoid confusion, it’s best to take only one product at a time that contains acetaminophen.
According to Poison Control, even when patients stick to the maximum recommended dose, if they haven’t consulted with their healthcare provider to make sure it’s safe, they could still be in danger. It’s possible for some patients to overdose on the maximum recommended dose within a few days.
It’s important to pay close attention to safety labels on all medications, even over-the-counter ones. Never take more than the recommended dose. If you do, you risk creating a problem that is much worse than the condition you’re trying to treat. If you drink alcohol regularly, be sure to consult with your healthcare provider before taking acetaminophen.